On Wednesday, the U.S. Food and Drug Administration released a warning that codeine should not be given to children as a pain reliever after they have had their adenoids or tonsils removed because it could cause death. The governmental regulatory agency said it will require all products that contain codeine to have a boxed warning, the toughest warning the agency has, to instruct medical care providers against the use of codeine in children after those types of surgeries.
The FDA said it had received reports that 13 children had died who had surgery and then received medications with codeine following the surgery. After reviewing the deaths, which took place between 1969 and 2012, the agency found the majority of the deaths followed the surgery to remove adenoids or tonsils and many of the children involved also had sleep apnea.
The agency said evidence was present that the children rapidly metabolized the codeine in their livers, converting the medication into an amount of morphine that was life threatening and at times fatal.
Tonsils are in the back part of the throat and the adenoids are located behind a person’s nose. Both can become infected after which some need to be removed if ear or breathing problems occur. For children, tonsil removal was at one time routine procedure, but is rarer with doctors saying only those with frequent strep throats need to have them removed.
The FDA has said that 1.7 million medical prescriptions were written in 2011 for children 17 years or less for medicines containing codeine, although numbers were not available as to how many were for use following surgery.
The latest warning, said FDA officials, does not apply to cases other than adenoid or tonsil surgery.